Parkinson's Movement
13,483 members12,037 posts

dyskinesias levodopa induced

excerpt

dyskinesias, and dizziness. In some individuals, levodopa may cause confusion, hallucinations, or psychosis. Motor fluctuations develop in about 40% of people treated for 4-6 years.

copy

Which medications are right for me? Medications that are effective for one person with Parkinson's disease, may not work well for another person. The best way for a person to identify the right medications is through an evaluation by a doctor or nurse practitioner who is knowledgeable about Parkinson's disease. Several general comments may be helpful in providing general background. For an individual with the first symptoms of Parkinson's disease (for example, a mild tremor in an arm or stiffness in a leg), no medication may be necessary. Mild intermittent symptoms (particularly when it involves the non-dominant arm) may not limit activity. At this early stage, adequate rest, a balanced diet, and an exercise program that emphasizes range of motion may be the most appropriate treatments. Over time, people with Parkinson's disease note worsening of symptoms. Common symptoms that may limit activity include: tremor, slowness, and stiffness. The threshold for beginning treatment varies considerably between individuals. When starting medical treatment for Parkinson's disease, it is important for people to have a realistic expectation about the degree of improvement to expect from medical treatment. For most, an improvement of 20-40% is typical. If tremor of a limb becomes a troubling symptom, treatment with an anticholinergic or amantadine may be tried. ....

pdcenter.neurology.ucsf.edu...

"Her only PD symptom is right arm tremor."

My neurologist state tremor is difficult to prevent. I am similarly afflicted. I have asked him his opinion of me stopping C/L to avoid med caused movement issues. Waiting for his reply. In past appointments he said med was intended to prevent oncoming instances of falls. Not that falling is predicted.

4 Replies
oldestnewest

THC without being balanced with CBD causes dyskinesia in me. The good ( bobble head ) kind.

Reply

The answer was received from my neuro. He says I should not stop C/L. Everyone is different (old song). If I get dyskinesia, reduce my dose.

This conversation was by telephone on!y with his nurse. As usual she was rude and snarky. I asked what would be a safer dose. All I got in reply was everyone is different.

If I want to stop, that would be my choice. Snarky, the neuro knows best.

I am going to reduce down to one c/l in morn and one even.

1 like
Reply

Member jujulini posted this comprehensive link

ncbi.nlm.nih.gov/pmc/articl...

Reply

Regular, chronic use of L-DOPA causes dopamine receptors within the brain to become less sensitive, leading to the eventual need for increased dosages of L-DOPA. Research suggests that taking a "drug holiday" from L-DOPA may resensitize dopaminergic receptors and lower the patients L-DOPA requirements, or at least prevent the need for increasing L-DOPA in the near future. In a three-year study, 15 Parkinson's patients were submitted to a seven-day L-DOPA drug holiday. Within the first six-months following the drug holiday, symptoms improved dramatically, and all of the study subjects were able to maintain a L-DOPA dose regimen of 50 – 70% of their pre-holiday dose for the entire three-year period (Corona 1995).

Despite these promising results, there are serious risks associated with stopping L-DOPA therapy, one of which is neuroleptic malignant syndrome, a potentially life-threatening situation. Therefore, a drug holiday should only be initiated under the close supervision of a physician. However, at least one study suggests that use of amantadine, another drug used to alleviate Parkinson's symptoms, during an L-DOPA drug holiday may limit the severity of side effects associated with stopping L-DOPA therapy. In this study, 12 Parkinson's patients were submitted to a three-day L-DOPA drug holiday, and during that time they were given I.V. infusions of amantadine. The subjects were then started back on the pre-holiday L-DOPA dose and symptomatic improvements lasting up to four months were noted (Koziorowski 2007).

Lifeextension.com

Thanking member PDConscience for the info

Reply

You may also like...